News items Vintage video werpt nieuw licht op Parkinson
14 March 2018

In the early nineteen eighties, seven young Americans developed severe and acute symptoms of Parkinson’s disease shortly after injecting themselves with a new synthetic heroine. This incident has dramatically changed the way we think about the cause and treatment of Parkinson’s disease. Now, thirty years later, Jorik Nonnekes and Bas Bloem of Radboud university medical center have obtained the original video images of these patients. Based on this unique footage, they have made two interesting new observations that had not been noted in the original descriptions. They describe their observations in an article in the 15 March edition of The Lancet Neurology.

In 1982, a young man presented at the emergency department of the Santa Clara Valley Medical Center in California with acute symptoms of advanced Parkinson’s disease. The treating physicians were puzzled. Neurologist Bill Langston was intrigued by this patient and shortly thereafter located six more similar cases. He discovered that they had all used MPTP, a new synthetic drug similar to heroin. Their symptoms disappeared after administering levodopa, a drug also used for Parkinson’s disease.
 
Vintage video
In the nineteen eighties of the last century, Langston published a series of seminal articles on this MPTP-induced parkinsonism in high-impact journals such as Science. The discovery of MPTP-induced parkinsonism has had an enormous impact on our entire understanding of Parkinson’s disease. Langston collected video footage of these patients with MPTP-induced parkinsonism, but the videos were never published. Now, thirty years later, Bas Bloem and Jorik Nonnekes of Radboud university medical center publish these ‘vintage’ video images, together with Bill Langston. Careful review of these videos, in light of today’s knowledge, revealed two new observations that had remained unnoticed in the eighties.
 
Freezing of gait
One observation concerns freezing of gait, a disabling symptom that many Parkinson’s patients experience in advanced stages of the disease. During freezing of gait, patients have the feeling that their feet suddenly become glued to the floor. Jorik Nonnekes: “Surprisingly, freezing of gait was just not seen in the MPTP-patients, although you would expect this given their marked disease severity. However, we did see the classical picture of freezing of gait in one patient who had been treated with levodopa for several years. This may indicate that long-term use of levodopa plays a role in causing freezing.”
 
Large differences between patients
The researchers also discovered two subtypes of MPTP-induced parkinsonism in the footage. There is a relative mild subtype that is accompanied by pronounced tremors, and a more severe variant characterized mainly by stiffness and extreme slowness of movements. These subtypes are also seen in Parkinson’s patients. Bas Bloem, professor of Neurology at Radboud university medical center: “We still don’t understand properly why people with Parkinson’s disease differ so much from one another. It was a revelation for me to see such huge differences between people who had the exact same cause (MPTP) for their parkinsonism. The ability of healthy areas of the brain to compensate for MPTP damage might explain the presence of these subtypes. This ability to compensate varies considerably between different patients.’
 
Historical tribute
Bas Bloem: “The discovery of these seven patients in the early eighties was nothing less than a complete revolution in the world of Parkinson’s. Now, for the first time, we are showing the unique images of these patients to the medical world. They are really special from a historical perspective. And it is an extra bonus that review of these original images helped us to obtain new insights that can further support us in developing better treatments.”
 
How MPTP works
Parkinson’s disease is due to progressive loss of cells in the substantia nigra. MPTP (1-methyl-4-phenyl-1,2,3,6-tetrahydropyridine) is an organic compound that is highly toxic for nerve cells in the substantia nigra. This brain area produces the substance dopamine that is vital for controlling movement. The toxic effect of MPTP results in an acute depletion of dopamine, which then produces symptoms that are very similar to those of Parkinson’s disease, such as shaking (tremor) and slow movements.

More information


Marcel Wortel

information officer

(024) 81 87389

Related news items


Lowering cholesterol is not enough to reduce hyperactivity of the immune system

14 June 2019

In Cell Metabolism, Siroon Bekkering, theme Vascular damage, and colleagues, provides a novel potential explanation for the residual cardiovascular risk, related to persistent activation of the immune system in patients with hypercholesterolemia who are treated with statins.

read more

New cause for vaginal yeast infections discovered

13 June 2019

Martin Jaeger, theme Infectious diseases and global health, and colleagues, identified SIGLEC15 as a susceptibility factor in recurrent vulvovaginal candidiasis. Their findings were published in Science Translational Medicine.

read more

Internal KWF review procedure 2020

13 June 2019

In agreement with the existing policy the research board and Radboud Center for Oncology have decided to continue with the mandatory internal review procedure for KWF grant applications.

read more

A personal touch of Johan van der Vlag

13 June 2019

In order to promote interaction amongst colleagues within RIMLS, we have a ‘personal touch’ series setting employees in the spotlight. A light-hearted manner to learn about the colleagues you know and those you don’t. This week: Johan van der Vlag.

read more

Peter van der Kraan new theme leader Inflammatory diseases

13 June 2019

It is our pleasure to introduce Peter van der Kraan from the Dept. of Rheumatology, as the new leader of our theme Inflammatory diseases. As such he will be the successor of Irma Joosten who has done an outstanding job in the last years as theme leader, for which we thank her wholeheartedly.

read more

Intake of a reduced dose of pazopanib with food the effect on pharmacokinetics, patient safety and preference

13 June 2019

In Clinical Pharmacology & Therapeutics Floor Lubberman and colleagues showed that the intake of 600mg pazopanib with food resulted in a bioequivalent exposure and was preferred over a standard pazopanib dose without food.

read more